Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 30, NWS Newport/Morehead City, NC

July 30, 20204 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 30, 2020, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Jul 31, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2020, 8:16 PM EDT (00:16 UTC)
In effect from
Jul 31, 2020, 8:00 AM EDT
Expired
Jul 31, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1436 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1436 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

727 
WHUS42 KMHX 310016
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
816 PM EDT Thu Jul 30 2020

NCZ195-196-199-204-205-311230-
/O.NEW.KMHX.BH.S.0030.200731T1200Z-200801T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
816 PM EDT Thu Jul 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
2 follow-up statements
043 
WHUS42 KMHX 310742
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
342 AM EDT Fri Jul 31 2020

NCZ195-196-199-204-205-312300-
/O.CON.KMHX.BH.S.0030.200731T1200Z-200801T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
342 AM EDT Fri Jul 31 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 11:30 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
341 
WHUS42 KMHX 010009
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
809 PM EDT Fri Jul 31 2020

NCZ195-196-199-204-205-011215-
/O.EXP.KMHX.BH.S.0030.000000T0000Z-200801T0000Z/
/O.NEW.KMHX.BH.S.0031.200801T0009Z-200802T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
809 PM EDT Fri Jul 31 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around Noon Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for  help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 30, 7:46 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 30, 7:46 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
746 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A front and trough of low pressure will linger west and north
of the region into the weekend as high pressure continues
offshore. Please see latest advisories from the National
Hurricane Center concerning Tropical Storm Isaias which could
potentially impact the region early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 740 PM Thu...Aside from a few sct showers, expecting dry
trend to continue for the rest of the evening. Otherwise, no
changes to the prev disc.

Prev disc... Late tonight, most of the models are
indicating that widespread convection will develop over the
Gulfstream late this evening. The most aggressive models bring
this precipitation into coastal areas late tonight. So will have
highest PoPs (30-40%) along the coast late tonight. Outside
precipitation, there is a pretty good signal in the models for
widespread stratus clouds to develop after midnight. Lows will
sultry, in the mid to upper 70s most locations, and around 80
beaches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thu...Tough forecast. Widespread precipitation
could be ongoing along the coast in the morning like the Euro is
indicating. Most of the other models are forecasting a more
typical diurnally driven convective pattern with the best chance
for rain in the afternoon across the north closer to a quasi-
stationary front. Confidence is below normal as the Euro is much
drier during peak heating. For now will continue with high
chance to likely PoPs. Looks to be hot tomorrow, especially if
the drier solution pans out with highs in the low to mid 90s
(upper 80s beaches). With dewpoints in the 70s, Heat Index
values will reach or exceed 105 degrees in the afternoon and a
Heat Advisory may be needed if this trend is continued in the
next model run.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Update: As of 345 PM Thu...Somewhat better agreement amongst
global and hurricane models with regard to rainfall impacting E
NC especially centered on Mon through Mon night, and possibly
Tue if some slower model solns pan out. Have inc pops to 60-70%
for the Mon/Mon night period, and high chc range Tue.

Previous discussion...As of 3 AM Thu...Near normal temps and
unsettled weather expected through the period. Will need to
watch TS Isaias closely over the next several days.

A broad upper level trough will linger across the Eastern US
through the weekend. At the same time a slow moving front will
push into the southern Mid-Atlantic. Still some model
disagreement with how far south the front gets, but most
guidance keeps it just north of the forecast area. The front,
shortwave energy moving through the flow aloft and other
boundaries should result in an unsettled pattern with periods of
showers and storms. Best precip chances will be during the
afternoons/evenings during peak heating, though offshore and
coastal convective activity will be possible during the
overnight periods. Best chances right now look like Friday and
Friday night. Isolated strong storms will be possible each
afternoon, but given the forecast shear widespread svr wx not
expected. Main threat will be locally heavy downpours and
frequent lightning. With more cloudiness expected have highs
generally in the upper 80s to low 90s. If get less shra/tsra
coverage could flirt with heat advisory criteria Fri thru
Sunday. Think precip chances will shift back towards climo late
weekend into early next week as decent moisture and southerly
flow persist with region between the upper trough to the west
and high offshore.

Will continue to keep our eye on TS Isaias late this weekend
into early next week. Still quite a bit of uncertainty regarding
the track, so follow NHC for updates. Main impact init will be
the increased threat for dangerous rip currents across the
beaches late this week into the weekend. Some potential for
more significant impacts early next week depending on eventual
track.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through Friday/...
As of 740 PM Thu...Not expecting much coverage in storms tonight
as dry trend continues. Kept pred VFR conditions for the rest of
the evening. Overnight, models prev showed a stronger IFR
signal, but have backed off at this time, likely due to lack of
precip this aftn. Will reassess at the 06Z update with new
models, but only dropped ceilings to MVFR for inland sites with
with decent low and mid level moisture expected. Otherwise, VFR
cond through early Friday aftn before a few showers and tstorms
develop, especially for northern TAF sites. SW winds stay
up overnight precluding fog with gusts near 20 kt Fri.

Long Term /Fri through Tuesday/...
As of 3 AM Thu...Pred VFR conditions expected through the
period, with scattered to numerous showers and storms expected
each afternoon/evening. This could lead to brief periods of sub-
VFR and maybe increase chances of patchy fog and/or stratus
each morning.

&&

.MARINE...
Short Term /Through Fri/...
As of 330 PM Thu...SCA conditions will develop late today and
continue through Fri as winds increase ahead of a front which
is forecast to stall north of the waters Fri. SW winds 20-25 kt
with gusts to 30 kt will develop tonight and continue Fri with
seas 2-5 ft building to 5-8 ft Fri.

Long Term /Fri night through Tuesday/...
As of 3 AM Thu...Poor boating thru the period especially
central and srn wtrs. Gusty SW winds 20 to 30 kts Fri as low
pressure strengthens along the front to the north. These winds
will lead to seas of 3 to 5 ft N and 5 to 8 ft central and S. SW
winds diminish a bit Sat as gradient loosens but still expect
speeds of 15 to 25 kt and seas 4 to 6 ft N and 6 to 9 ft S.
Winds come down to 10 to 20 kts Sunday but expecting a building
swell from TS Isaias with seas remaining 5 to 7 ft. Mon will be
highly dependent on Isaias...for now have winds ramping up to 30
kts with seas building up to 10 ft. Could be much higher or
lower depending on track...please monitor latest fcsts from NHC.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM Thu...Long period swell from distant TS Isaias
will begin to arrive later Friday and build into the weekend.
These swells will likely lead to a high threat of dangerous rip
currents and rough surf along the beaches from Friday thru the
weekend.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Friday morning through Friday
     evening for NCZ195-196-199-204-205.
MARINE...Small Craft Advisory from 2 PM Friday to 4 AM EDT Saturday for
     AMZ135.
     Small Craft Advisory until 8 PM EDT Sunday for AMZ152-154-156-
     158.
     Small Craft Advisory from 4 PM Friday to 4 AM EDT Sunday for
     AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...JME/ML
SHORT TERM...JME/ML
LONG TERM...RF/TL
AVIATION...RF/JME
MARINE...RF/JME
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Jul 30, 3:39 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
339 PM EDT Thu Jul 30 2020

NCZ029-044>047-079>081-090>092-094-193-194-198-203-311945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
339 PM EDT Thu Jul 30 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and humid conditions Friday will result in Heat Index values
around 105 degrees in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-311945-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
339 PM EDT Thu Jul 30 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hot and humid conditions Friday will result in Heat Index values
around 105 degrees in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:22 AM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more16 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.